On geometry of numbers and uniform rational approximation to the Veronese curve

Abstract

Consider the classical problem of rational simultaneous approximation to a point in \({\mathbb {R}}^{n}\). The optimal lower bound on the gap between the induced ordinary and uniform approximation exponents has been established by Marnat and Moshchevitin in 2018. Recently Nguyen, Poels and Roy provided information on the best approximating rational vectors to the points where the gap is close to this minimal value. Combining the latter result with parametric geometry of numbers, we effectively bound the dual linear form exponents in the described situation. As an application, we slightly improve the upper bound for the classical exponent of uniform Diophantine approximation \({\widehat{\lambda }}_{n}(\xi )\), for even \(n\ge 4\). Unfortunately our improvements are small, for \(n=4\) only in the fifth decimal digit. However, the underlying method in principle can be improved with more effort to provide better bounds. We indeed establish reasonably stronger results for numbers which almost satisfy equality in the estimate by Marnat and Moshchevitin. We conclude with consequences on the classical problem of approximation to real numbers by algebraic numbers/integers of uniformly bounded degree.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    D. Badziahin, J. Schleischitz, An improved bound in Wirsing’s problem. Trans. Am. Math. Soc. 374(3), 1847–1861 (2021)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Y. Bugeaud, Approximation by Algebraic Numbers, Cambridge tracts in mathematics, vol. 160. (Cambridge University Press, Cambridge, 2004).

    Book  Google Scholar 

  3. 3.

    Y. Bugeaud, M. Laurent, Exponents of diophantine approximation and sturmian continued fractions. Ann. Inst. Fourier (Grenoble) 55, 773–804 (2005)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Y. Bugeaud, M. Laurent, On transfer inequalities in Diophantine approximation. II. Math. Z. 265(2), 249–262 (2010)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Y. Bugeaud, J. Schleischitz, On uniform approximation to real numbers. Acta Arith. 175, 255–268 (2016)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Y. Bugeaud, O. Teulié. Approximation d’un nombre réel par des nombres algébriques de degré donné. (French) [Approximation of a real number by algebraic numbers of a given degree]. Acta Arith. 93 (2000), no. 1, 77–86

  7. 7.

    H. Davenport, W.M. Schmidt, Approximation to real numbers by algebraic integers. Acta Arith. 15, 393–416 (1969)

    MathSciNet  Article  Google Scholar 

  8. 8.

    O. German, On Diophantine exponents and Khintchine’s transference principle. Mosc. J. Comb. Number Theory 2, 22–51 (2012)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    O. German, Intermediate Diophantine exponents and parametric geometry of numbers. Acta Arith. 154(1), 79–101 (2012)

    MathSciNet  Article  Google Scholar 

  10. 10.

    O. German, N.G. Moshchevitin, A simple proof of Schmidt-Summerer’s inequality. Monatsh. Math. 170(3–4), 361–370 (2013)

    MathSciNet  Article  Google Scholar 

  11. 11.

    V. Jarník. Zum Khintchineschen Übertragungssatz. Acad. Sci. URSS., Fil. Géorgienne Trav. Inst. Math. Tbilissi 3, 193–216 (1938)

  12. 12.

    Y.A. Khintchine, Über eine Klasse linearer Diophantischer Approximationen. Rendiconti Palermo 50, 170–195 (1926)

    Article  Google Scholar 

  13. 13.

    M. Laurent, Simultaneous rational approximation to the successive powers of a real number. Indag. Math. 14(1), 45–53 (2003)

    MathSciNet  Article  Google Scholar 

  14. 14.

    M. Laurent, Exponents of Diophantine approximation in dimension two. Can. J. Math. 61(1), 165–189 (2009)

    MathSciNet  Article  Google Scholar 

  15. 15.

    K. Mahler, Zur Approximation der Exponentialfunktionen und des Logarithmus I. II. J. Reine Angew. Math. 166, 118–150 (1932)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    A. Marnat, N. Moshchevitin, An optimal bound for the ratio between ordinary and uniform exponents of Diophantine approximation. Mathematika 66(3), 818–854 (2020)

    MathSciNet  Article  Google Scholar 

  17. 17.

    N.A.V. Nguyen, A. Poels, D. Roy, A transference principle for simultaneous Diophantine approximation. J. Théor. Nombres Bordeaux 32(2), 387–402 (2020)

    MathSciNet  Article  Google Scholar 

  18. 18.

    A. Poels, A class of maximally singular sets for rational approximation. Int. J. Number Theory 16(9), 2005–2012 (2020)

    MathSciNet  Article  Google Scholar 

  19. 19.

    M. Rivard-Cooke. Parametric Geometry of Numbers. PhD thesis, University of Ottawa, 2019 https://ruor.uottawa.ca/handle/10393/38871

  20. 20.

    D. Roy, Approximation to real numbers by cubic algebraic integers I. Proc. Lond. Math. Soc. 88(1), 42–62 (2004)

    MathSciNet  Article  Google Scholar 

  21. 21.

    D. Roy, On simultaneous rational approximations to a real number, its square, and its cube. Acta Arith. 133(2), 185–197 (2008)

    MathSciNet  Article  Google Scholar 

  22. 22.

    D. Roy, Construction of points realizing the regular systems of Wolfgang Schmidt and Leonhard Summerer. J. Théor. Nombres Bordeaux 27(2), 591–603 (2015)

    MathSciNet  Article  Google Scholar 

  23. 23.

    D. Roy, On Schmidt and Summerer parametric geometry of numbers. Ann. Math. 182(2), 739–786 (2015)

    MathSciNet  Article  Google Scholar 

  24. 24.

    D. Roy, On the topology of Diophantine approximation spectra. Compos. Math. 153(7), 1512–1546 (2017)

    MathSciNet  Article  Google Scholar 

  25. 25.

    J. Schleischitz, Some notes on the regular graph defined by Schmidt and Summerer and uniform approximation. JP J. Algebra Number Theory Appl. 39(2), 115–150 (2017)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    J. Schleischitz, Uniform approximation and best approximation polynomials. Acta Arith. 185(3), 249–274 (2018)

    MathSciNet  Article  Google Scholar 

  27. 27.

    J. Schleischitz, An equivalence principle between polynomial and simultaneous Diophantine approximation. Ann. Sci. Norm. Super. Pisa Cl. Sci. 21(5), 1063–1085 (2020)

    Google Scholar 

  28. 28.

    W.M. Schmidt, L. Summerer, Parametric geometry of numbers and applications. Acta Arith. 140(1), 67–91 (2009)

    MathSciNet  Article  Google Scholar 

  29. 29.

    W.M. Schmidt, L. Summerer, Diophantine approximation and parametric geometry of numbers. Monatsh. Math. 169, 51–104 (2013)

    MathSciNet  Article  Google Scholar 

  30. 30.

    W.M. Schmidt, L. Summerer, Simultaneous approximation to three numbers. Mosc. J. Comb. Number Theory 3(1), 84–107 (2013)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    W.M. Schmidt, L. Summerer, Simultaneous approximation to two reals: bounds for the second successive minimum. Mathematika 63(3), 1136–1151 (2017)

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

The author thanks the referee for the careful reading and for providing references, as well as Nikolay Moshchevitin for pointing out an inaccuracy in the original proof of Theorem 1.2.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Johannes Schleischitz.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Schleischitz, J. On geometry of numbers and uniform rational approximation to the Veronese curve. Period Math Hung (2021). https://doi.org/10.1007/s10998-021-00382-1

Download citation

Keywords

  • Exponents of Diophantine approximation
  • Regular graph
  • Parametric geometry of numbers

Mathematics Subject Classification

  • 11J13
  • 11J82